Medications that cause hearing loss and other side effects.

Your hearing can be damaged by a remarkably common number of medicines. From tinnitus medicines that stop your ears from ringing to drugs that may lead to hearing loss, here’s the low-down on medications that impact your hearing for better or for worse.

Drugs Can Influence Your Ears

The United States accounts for almost half of the $500 billion dollar pharmaceutical industry. Are you purchasing over the counter medications? Or perhaps your doctor has prescribed you with some form of medication. All medications have risks, and while side effects and risks might be mentioned in the paperwork, no one ever thinks they’ll be affected. So it’s important to mention that some medications raise the chance of having loss of hearing. Some medications can, on the plus side, help your hearing, like tinnitus medication. But how can you know which drugs are safe and which ones are the medications will be detrimental? But if you get prescribed with a medication that is recognized to cause hearing loss, what can you do? A little insight on the subject can go a long way.

1. Your Ears Can be Hurt by Over-The-Counter Pain Relievers

Most people are surprised to find out that something they take so casually might cause hearing loss. Experts looked at the type of pain relievers, frequency and time frame along with hearing loss frequency. There are a number of studies of both women and men that emphasize this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital discovered something surprising. Over-the-counter painkillers, if used on a regular basis, will damage hearing. 2 or more times per week is described as regular use. You usually see this frequency in people with chronic pain. Using too much aspirin at once could lead to temporary hearing loss, which may become permanent over time. NSAID drugs that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you may be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s almost double the risk of hearing loss if they were dealing with chronic pain with this drug. To be clear, prescription drugs are just as bad. Loss of hearing might be caused by the following:

  • Oxycodone
  • Fentinol
  • Methadone

The exact cause of the loss of hearing is uncertain. These drugs may reduce the flow of blood to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s why sustained use of these medications could lead to irreversible loss of hearing.

2. Some Antibiotics Are Ototoxic

Many antibiotics are most likely relatively safe when used as directed and you’re not allergic. But the kind of antibiotic known as Aminoglycoside could raise hearing loss. Human studies haven’t yet yielded solid data because they are in their initial stages. But there definitely seem to be certain individuals who have developed hearing loss after taking these drugs. Results from animal-testing are convincing enough. The medical industry believes there might be something to be concerned about. Each time mice are fed these antibiotics, they eventually get hearing loss. The following conditions are generally treated with Aminoglycoside antibiotics:

  • Cystic fibrosis
  • Some other respiratory diseases
  • Tuberculosis (TB)
  • Bacterial meningitis

More prolonged illnesses are managed over a longer period of time with these. Until recently, Neomycin was actually a very widespread antibiotic used to treat children’s ear infections and pneumonia. Side effect concerns over the years have led doctors to prescribe alternatives. More investigation is required to figure out why some antibiotics may contribute to hearing loss. It appears that lasting harm may be caused when these drugs create swelling of the inner ear.

3. How Your Hearing is Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that creates the bitterness in tonic and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. Reversible loss of hearing has been observed in certain malaria patients.

4. Chemo Drugs Might Harm Your Hearing

You know there will be side effects when going through chemo. Trying to destroy cancer cells, doctors are loading the body with toxins. These toxins can’t normally tell the difference between normal cells and cancer. Some of the medications that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin

But if you had to pick between chemo induced loss of hearing and cancer, for most people, the choice would be obvious. You may need to speak to your hearing care professional about tracking your hearing while you’re going through cancer treatments. Or you could inform us what your individual situation is and find out if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

You might be using diuretics to help manage the balance of fluids in your body. As with any attempt to control something with medication, you can take it too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing swelling. This can cause loss of hearing, which is typically temporary. But if you allow the imbalance to go on or keep occurring, loss of hearing could be irreversible. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) could make the long-term damage much worse. Lasix is the most commonly known loop diuretic, so if you’re prescribed this medication, you should consult your doctor about any side effects that may occur when combined with other drugs you’re taking.

If You Are Using Drugs That Cause Loss of Hearing What Should You do?

Never stop taking a drug that was prescribed by a doctor without consulting your doctor first. Before you speak with your doctor, you will need to take stock of all your medications. You can ask your doctor if there is an alternative to any drugs that trigger hearing loss. You can also make lifestyle changes to lessen your need for medications. You can get on a healthier path, in certain situations, with small changes to your diet and a little exercise. These changes may also be able to reduce pain and water retention while enhancing your immune system. If you are currently or have ever used these ototoxic medications, you should make an appointment to get your hearing checked as soon as you can. Loss of hearing can advance very slowly, which makes it less perceptible at first. But make no mistake: it can affect your health and happiness in ways you may not realize, and recognizing it early gives you more choices for treatment.

Why wait? You don't have to live with hearing loss. Call Us Today